Acetaminophen for Kids' Vaccines Mooresville NC

Fever after a vaccination is a normal and essential part of building an immune response, and giving children acetaminophen -- best known in the U.S. as Tylenol -- after a shot could dampen that response, a new study finds. With some vaccines, transient fever means that a child's immune system is processing the immunization, providing them with the best protection, explained Dr. Robert T. Chen, a blood safety specialist at the U.S. Centers for Disease Control and Prevention.

Shelley Husband Rinker, MD
(704) 664-2552
311 Williamson Rd Ste 100
Mooresville, NC
Specialties
Pediatrics
Gender
Female
Education
Medical School: Univ Of Sc Sch Of Med, Columbia Sc 29208
Graduation Year: 1989

Data Provided by:
Elizabeth Ellen Tilt, MD
(704) 895-0868
131 Medical Park Rd
Mooresville, NC
Specialties
Pediatrics
Gender
Female
Education
Medical School: Eastern Va Med Sch Of The Med Coll Of Hampton Roads, Norfolk Va 23501
Graduation Year: 1992

Data Provided by:
Robin C Ray
(704) 664-5133
656 Carpenter Ave
Mooresville, NC
Specialty
Pediatrics, Adolescent Medicine

Data Provided by:
Lisa Schroepfer Thomas, MD
(704) 896-3042
131 Medical Park Rd Ste 306
Mooresville, NC
Specialties
Pediatrics
Gender
Female
Education
Medical School: Univ Of Fl Coll Of Med, Gainesville Fl 32610
Graduation Year: 1992

Data Provided by:
Gianna Demos Madrid, MD
(704) 663-8867
131 Colony Dr
Mooresville, NC
Specialties
Pediatrics
Gender
Female
Education
Medical School: Univ Of Miami Sch Of Med, Miami Fl 33101
Graduation Year: 1990

Data Provided by:
Krumdieck Richard
(704) 316-1220
156 Centre Church Road
Mooresville, NC
 
Marshall Lisa MD
(704) 662-7081
123 Professional Park Drive
Mooresville, NC
 
Burton D Scott MD
(704) 664-5133
656 Carpenter Avenue
Mooresville, NC
 
Hyppolite Jean-Claude MD
(704) 662-8500
134 Professional Park Drive Suite 200
Mooresville, NC
 
Lisa Gayle Marshall, MD
(704) 662-7781
123 Professional Park Dr Ste 101
Mooresville, NC
Specialties
Pediatrics
Gender
Female
Education
Medical School: Med Univ Of Sc Coll Of Med, Charleston Sc 29425
Graduation Year: 1983

Data Provided by:
Data Provided by:

Acetaminophen for Kids' Vaccines

Provided By:

THURSDAY, Oct. 15 (HealthDay News) -- Fever after a vaccination is a normal and essential part of building an immune response, and giving children acetaminophen -- best known in the U.S. as Tylenol -- after a shot could dampen that response, a new study finds.

With some vaccines, transient fever means that a child's immune system is processing the immunization, providing them with the best protection, explained Dr. Robert T. Chen, a blood safety specialist at the U.S. Centers for Disease Control and Prevention.

Therefore, "unless your doctor specifically recommends it, do not administer fever-reducing medicines at the same time as vaccination to prevent your child from developing a fever," said Chen, who wrote an editorial accompanying a report in the Oct. 17 issue of The Lancet.

"It is still okay to use antipyretics to treat a fever, but just not recommended to prevent fever," he added. "High fevers can be serious, especially in infants. It is important to work with your doctor to provide the best care for your child."

For the study, a research team led by Dr. Roman Prymula, from the University of Defence in Hradec Kralove, Czech Republic, did two studies, one when children received their first vaccination and another when they received their booster shot.

The vaccinations were routine for protection against pneumococcal disease, Haemophilus influenzae type b (Hib), diphtheria, tetanus, whooping cough, hepatitis B, polio and rotavirus.

The 459 infants in the studies were randomly assigned to get acetaminophen every six to eight hours for 24 hours after vaccination or no acetaminophen.

Prymula's team found that fewer infants who received acetaminophen had a fever, but these babies also had significantly fewer antibodies against pneumococcal disease, Haemophilus influenzae type b, diphtheria and tetanus toxoids, and for one of the whooping cough antibodies compared with infants who did not get acetaminophen.

They believe the pain reliever's anti-inflammatory activity might trigger "interference" to healthy immune system antibody responses, explaining the weakened immunization.

"Unless there are specific reasons for controlling fever, for example, in a child with history of febrile convulsions, Tylenol and other fever reducers should not be routinely given along with immunizations," Chen said.

Infectious disease expert Dr. Marc Siegel, an associate professor of medicine at New York University School of Medicine in New York City, said that "the conclusion that Tylenol not only suppresses fever, but also decreases immune response is plausible. After all, what is an immune response? It's an inflammatory response."

Siegel agrees that acetaminophen should not be routinely given to infants to prevent fever after vaccination. "But, if the kid is sick, treat the sickness. If the kid is very sick, I would get the fever down," he said.

And what about the vaccine for the H1N1 flu? According to Siegel, "giving an infant Tylenol before an H1N1 flu vaccine shot may not be a problem, because the immune response to the vaccine has been so robust."

More information

For more information on vaccines, visit the U.S. Centers for Disease Control and Prevention.

SOURCES: Robert T. Chen, M.D., blood safety specialist, U.S. Centers for Disease Control and Prevention, Atlanta; Marc Siegel, M.D., associate professor, medicine, New York University School of Medicine, New York City;Oct. 17, 2009, The Lancet

Author: By Steven Reinberg
HealthDay Reporter

Copyright © 2009 ScoutNews, LLC. All rights reserved.

Read Article at HealthDay.com